# SDR 2011FA0000183

- Difficulty date: March 18, 2011
- Submitted: March 18, 2011
- Operation: General aviation
- Aircraft: N958CP
- Make and model: Hughes 269C
- Aircraft serial: S1710
- Aircraft time: 5,534 hours
- Engine: Lyc HIO360D1A
- System (JASC): 6500 · Tail Rotor Drive System
- Part: Tail Rotor
- Condition: Damaged
- Stage of operation: CR
- How discovered: O
- Nature of condition: B, E, D
- Precautionary procedure: B, A

## Discrepancy

ODOR OF BURNING LUBRICANT, EXCESSIVE VIBRATION, FORCED A SUCCESSFUL OFF AIRPORT LANDING. FOUND AFT "H" FRAME BEARING, PN 269A5050-56, SEIZED, OVERHEATED, DRIVESHAFT JAMMED FWD AGAINST BEARING, AFT BEARING SUPPORT BROKEN OFF FRAME, PN 269A5573-13, AND MISSING. THAT SEGMENT OF THE FRAME WAS NOT RECOVERED. TAIL ROTOR DRIVE COMPONENTS WHERE REMOVED AND DISASSEMBLED. FOUND NUT, PN 269A6029, HAD BACKED OUT OF TAIL ROTOR TRANSMISSION INPUT GEAR, PN 369A5425-3, AND HAD EXERTED FORCE AGAINST THE TAIL ROTOR DRIVESHAFT, PN 269A6040-7, REAR PLUG FORCING THE ENTIRE DRIVESHAFT ASSEMBLY FWD WITH SUFFICIENT FORCE TO PRESS THE DRIVESHAFT ATTACHING HARDWARE AGAINST THE AFT BEARING AND APPARENTLY LOCK THE BEARING INNER AND OUTER RACES TOGETHER. THE RESULTANT HEAT DESTROYED THE FRAME ASSY. THE DRIVESHAFT WAS BENT WELL BEYOND LIMITS.  ALL OF THE FWD DRIVESHAFT ATTACHING COMPONENTS HAD EXCESSIVE HEAT DAMAGE AND REQUIRE REPLACEMENT. THE TAIL ROTOR TRANSMISSION HAS NOT BEEN INSPECTED AT THIS POINT, BUT IT IS POSSIBLE THAT THE NUT COMING LOOSE WOULD UNLOAD THE THRUST PROVISION OF THE TRANSMISSION FWD BEARING AND THE REARWARD FORCE GENERATED BY THE NUT LOOSENING AND ACTING AS A PRESS (EQUAL FORCE WOULD BE EXERTED FWD AND AFT) COULD HAVE CAUSED INTERNAL TRANSMISSION DAMAGE.
SPECIFIC CAUSE OF FAILURE HAS NOT YET BEEN DETERMINED.
